Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Hanford, CA

May 6, 2016Fresno County, California

NWS Hanford, CA issued this severe thunderstorm warning at May 6, 2016, 5:27 PM PDT for Fresno County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2016, 5:27 PM PDT (00:27 UTC)
Expired
May 6, 2016, 6:15 PM PDT
In force
48 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 49 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 PM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 6, 3:15 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
315 PM PDT FRI MAY 6 2016

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL ALLOW FOR THE CONTINUATION OF UNSETTLED
WEATHER THROUGH THE WEEKEND. THIS SYSTEM WILL BRING THE THREAT OF
SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.DISCUSSION...LARGE UPPER LOW SPINNING OVER THE SOUTHERN CALIFORNIA
COAST THIS AFTERNOON. DAYTIME HEATING HAS INCREASED INSTABILITY WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. THE MOST SIGNIFICANT
ACTIVITY IS CURRENTLY OVER WESTERN FRESNO COUNTY WHERE THUNDERSTORMS
ARE INCREASING IN COVERAGE AND STRENGTH. ABOVE NORMAL PRECIPITABLE
WATER AROUND 0.9" AND SLOW MOVING STORMS IS BRINGING AN INCREASED
THREAT OF VERY HEAVY RAINFALL LEADING TO FLASH FLOODING. THIS IN
COMBINATION WITH ALREADY SATURATED GROUND IN SOME AREAS FROM STORMS
YESTERDAY HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THE
WEST SIDE AND SOUTH END OF THE SAN JOAQUIN VALLEY THROUGH 11 PM PDT.
SHOWERS AND A FEW ISOLATED THUNDERSTORMS HAVE ALSO BEEN DEVELOPING
OVER THE SOUTHERN SIERRA NEVADA. HI-RES MODELS AGREE WITH ACTIVITY
DIMINISHING LATER THIS EVENING AND MAINLY JUST SOME UPSLOPE SHOWERS
IN THE SIERRA AND TEHACHAPI MOUNTAINS OVERNIGHT.

THE LOW BROADENS OVER THE SOUTHWEST ON SATURDAY WITH A GOOD CHANCE
FOR MORE SHOWERS. INSTABILITY PROGS ARE LESS FAVORABLE FOR T-STORMS
ON SAT BUT THEY WILL REMAIN POSSIBLE. THE LOW FINALLY SHIFTS INLAND
OVER THE ROCKIES ON SUNDAY WITH DRIER AND MORE STABLE AIR MOVING IN.
HOWEVER...SOME AFTERNOON SHOWERS AND ISOLATED STORM CHANCES REMAIN
OVER THE SOUTHERN SIERRA. AN UPPER RIDGE BUILDS IN THROUGH MIDWEEK
BUT HAVE LEFT IN SLIGHT POPS ALONG THE CREST OF THE SIERRA DUE TO
RESIDUAL MOISTURE AND DAYTIME HEATING. MEDIUM RANGE MODELS CONTINUE
TO SHOW ANOTHER UPPER LOW APPROACHING THE WEST COAST LATE IN THE
WEEK. A DRY FORECAST REMAINS FOR NOW AS IT LOOKS TO BE FAR ENOUGH
OFFSHORE.

TEMPERATURES WILL TREND A LITTLE WARMER THIS WEEKEND BUT WILL STILL
BE BELOW NORMAL FOR EARLY MAY. THE TREND CONTINUES INTO NEXT WEEK
WITH HIGHS CLIMBING TO ABOVE NORMAL BY TUESDAY. FURTHER WARMING ON
WEDNESDAY HAS SOME LOWER ELEVATIONS FORECAST TO REACH 90 DEGREES.
LITTLE CHANGE IS THEN EXPECTED TO END THE WEEK.

&&

.AVIATION...AREAS OF MVFR AND LOCAL MOUNTAIN OBSCURING IFR OVER THE
SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS. LOCAL MVFR OVER THE
SAN JOAQUIN VALLEY AND SOUTHERN SIERRA FOOTHILLS. SCATTERED
THUNDERSTORMS POSSIBLE THROUGHOUT THE CENTRAL CA INTERIOR THRU 06Z
SAT AND AFTER 18Z SAT. OTHERWISE...VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AN/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING
CAZ089-091-092-095.

&&

PUBLIC...DCH
AVN/FW...DS
SYNOPSIS...BSO

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, May 6, 4:37 PM PDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
437 PM PDT FRI MAY 6 2016

CAZ089-091-070015-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
437 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 SOUTHWESTERN KINGS...SOUTHWESTERN FRESNO AND NORTHWESTERN KERN
COUNTIES
 UNTIL 515 PM PDT

AT 436 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF AVENAL...OR 29 MILES EAST OF PASO ROBLES. THIS STORM
WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVENAL...COALINGA...HURON...ZAPATO CHINO CREEK...BLACKWELLS CORNER...
KETTLEMAN HILLS...CASTLE MOUNTAIN...TWISSELMAN AND KETTLEMAN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3637 11998 3536 11972 3532 11981 3535 11981
      3535 11988 3544 11988 3544 11999 3553 12009
      3562 12009 3562 12019 3578 12020 3583 12025
      3588 12025 3591 12032 3597 12036 3597 12043
      3602 12052 3610 12060 3611 12065 3616 12067
TIME...MOT...LOC 2336Z 354DEG 1KT 3570 12014

SROWE
Special weather statement, May 6, 4:52 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
452 PM PDT FRI MAY 6 2016

CAZ089-090-070030-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-EAST-
CENTRAL SAN JOAQUIN VALLEY CA-
452 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 CENTRAL FRESNO COUNTY
 UNTIL 530 PM PDT

AT 451 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRANQUILITY...OR 19 MILES SOUTH OF MADERA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KERMAN AND SAN JOAQUIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3658 12023 3676 12022 3679 12000 3659 11998
TIME...MOT...LOC 2351Z 269DEG 9KT 3669 12016

SROWE
Local storm report, May 6, 4:54 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
454 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     DEBRIS FLOW      4 SSE GRAPEVINE         34.89N 118.91W
05/06/2016                   KERN               CA   LAW ENFORCEMENT

            MUD COVERING ALL 4 LANES ON NORTHBOUND SIDE
            OF INTERSTATE 5 ABOUT 1.5 MILES NORTH OF FT
            TEJON RD. ALSO HEAVY RAIN REPORTED.

&&

BSO
Special weather statement, May 6, 5:11 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
511 PM PDT FRI MAY 6 2016

CAZ089-091-095-070100-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-KERN COUNTY MOUNTAINS CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
511 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 SOUTHWESTERN KINGS...SOUTHWESTERN FRESNO AND WESTERN KERN COUNTIES
 UNTIL 600 PM PDT

AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES NORTH OF CALIFORNIA VALLEY...OR 34 MILES EAST OF PASO ROBLES.
THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVENAL...TAFT...MARICOPA...MCKITTRICK...VALLEY ACRES...SOUTH TAFT...FORD
CITY...DERBY ACRES...TAFT HEIGHTS...STRATFORD...LEMOORE STATION...HURON...
LEMOORE NAS...KETTLEMAN HILLS...LOST HILLS...KETTLEMAN CITY...BLACKWELLS
CORNER...TWISSELMAN AND BELRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3490 11947 3507 11947 3509 11956 3518 11956
      3518 11966 3526 11967 3526 11980 3535 11981
      3535 11988 3543 11988 3544 11999 3553 12009
      3561 12009 3562 12019 3578 12020 3588 12025
      3592 12033 3625 12010 3628 11987 3486 11926
TIME...MOT...LOC 0010Z 336DEG 3KT 3562 12005

SROWE
Special weather statement, May 6, 5:14 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
514 PM PDT FRI MAY 6 2016

CAZ090-093-070100-
MARIPOSA...MADERA...AND FRESNO COUNTY FOOTHILLS CA-EAST-
CENTRAL SAN JOAQUIN VALLEY CA-
514 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 CENTRAL FRESNO AND SOUTH CENTRAL MADERA COUNTIES
 UNTIL 600 PM PDT

AT 510 PM PDT...DOPPLER RADAR WAS TRACKING AN AREA OF  DEVELOPING
AND INTENSIFYING THUNDERSTORMS IN THE FRESNO AND CLOVIS AREA. THESE
STORMS ARE MOVING NORTH AT 5 MPH..

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. LIGHTNING AND HEAVY DOWNPOURS WILL BE POSSIBLE. ROAD
PONDING MAY ALSO OCCUR.

LOCATIONS IMPACTED INCLUDE...
FRESNO...CLOVIS...SANGER...REEDLEY...PARLIER...EASTON...CALWA...DEL REY...
BONADELLE RANCHOS-MADERA RANCHOS...BOWLES...FOWLER AND FANCHER CREEK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3661 11989 3701 11998 3687 11928 3661 11947
TIME...MOT...LOC 0010Z 164DEG 3KT 3675 11979

ANDERSEN
Local storm report, May 6, 5:21 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
521 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            16 SW SAN JOAQUIN       36.44N 120.39W
05/06/2016                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS STREET FLOODING ON STATE ROUTE
            33 AND WEST HARLAN AVE.

&&

RILEY

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:01 PM PDTFlash Flood WarningHNXKern, Kings119 min
May 6, 5:11 PM PDTSpecial Weather StatementHNXKings49 min
May 6, 5:14 PM PDTSpecial Weather StatementHNXFresno46 min
May 6, 5:43 PM PDTFlash Flood WarningHNXFresno92 min
May 6, 5:50 PM PDTAreal Flood AdvisoryHNXFresno, Kern, Kings3 hr
May 6, 5:52 PM PDTSpecial Weather StatementHNXKern38 min
May 6, 5:53 PM PDTAreal Flood AdvisoryHNXFresno3 hr
May 6, 6:03 PM PDTSpecial Weather StatementHNXFresno42 min
May 6, 6:08 PM PDTAreal Flood AdvisoryHNXKern2 hr
May 6, 6:10 PM PDTSpecial Weather StatementHNX80 min
May 6, 6:31 PM PDTSpecial Weather StatementHNXKern59 min
May 6, 6:36 PM PDTSevere Thunderstorm WarningHNXKern39 min
May 6, 6:43 PM PDTFlash Flood WarningHNXKern92 min
May 6, 7:35 PM PDTSpecial Weather StatementHNXTulare40 min
May 6, 7:40 PM PDTSpecial Weather StatementHNXKern50 min
May 6, 8:21 PM PDTAreal Flood AdvisoryHNXKern, Tulare54 min
May 6, 8:35 PM PDTSpecial Weather StatementHNXTulare40 min
May 6, 9:29 PM PDTAreal Flood AdvisoryHNXKern, Tulare2 hr
May 6, 11:30 PM PDTAreal Flood AdvisoryHNXKern, Tulare60 min
May 7, 4:08 AM PDTFlash Flood WatchHNX16 hr
May 7, 2:07 PM PDTAreal Flood AdvisoryHNXKern113 min
May 7, 4:21 PM PDTAreal Flood AdvisoryHNXKern54 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.